Coarse median spaces and groups
Bowditch, B. H.. (2013) Coarse median spaces and groups. Pacific Journal of Mathematics, Volume 261 (Number 1). pp. 53-93. ISSN 0030-8730Full text not available from this repository.
Official URL: http://dx.doi.org/10.2140/pjm.2013.261.53
We introduce the notion of a coarse median on a metric space. This satisfies the axioms of a median algebra up to bounded distance. The existence of such a median on a geodesic space is quasi-isometry invariant, and so it applies to finitely generated groups via their Cayley graphs. We show that asymptotic cones of such spaces are topological median algebras. We define a notion of rank for a coarse median and show that this bounds the dimension of a quasi-isometrically embedded euclidean plane in the space. Using the centroid construction of Behrstock and Minsky, we show that the mapping class group has this property, and recover the rank theorem of Behrstock and Minsky and of Hamenstädt. We explore various other properties of such spaces, and develop some of the background material regarding median algebras.
|Item Type:||Journal Article|
|Subjects:||Q Science > QA Mathematics|
|Divisions:||Faculty of Science > Mathematics|
|Journal or Publication Title:||Pacific Journal of Mathematics|
|Publisher:||University of California, Berkeley|
|Place of Publication:||Coventry|
|Official Date:||28 February 2013|
|Page Range:||pp. 53-93|
|Access rights to Published version:||Restricted or Subscription Access|
Actions (login required)